Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 78, NWS Cheyenne, WY

July 1, 2024Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2024, 3:51 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2024, 3:51 AM MDT (09:51 UTC)
Expired
Jul 1, 2024, 4:15 AM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:43 AM MDT, 8 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible this afternoon and evening...mainly across the northern Nebraska Panhandle into Converse and Niobrara Counties in east central Wyoming.
  • Much drier air and warmer temperatures expected Tuesday into Wednesday when we could see critical fire weather conditions for some areas along and west of the Laramie Range.
Area forecast discussion, Jul 1, 3:43 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
343 AM MDT Mon Jul 1 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible this afternoon and
  evening...mainly across the northern Nebraska Panhandle into
  Converse and Niobrara Counties in east central Wyoming.

- Much drier air and warmer temperatures expected Tuesday into
  Wednesday when we could see critical fire weather conditions
  for some areas along and west of the Laramie Range.

&&

.UPDATE...
Issued at 341 AM MDT Mon Jul 1 2024

Getting reports of dense frog from Sidney to Pine Bluffs this
morning along Interstate 80. Decided to issue a Dense Fog
Advisory through 8 AM this morning. Updates sent.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM MDT Mon Jul 1 2024

One more good day for severe storms for southeast Wyoming and
Nebraska Panhandle. Currently...a 1006mb surface low in extreme
southeast Montana. Cold front extends south southwest near
Gillette to Jeffrey City to northern Utah. Another stationary
boundary from this low extends south to Lusk...to just east of
Cheyenne into northeast Colorado. Seeing dewpoints in the mid
60s across the Panhandle...westward to this stationary front.
Cheyenne Reporting a dewpoint of 57...Wheatland 63 and Douglas
56. So we have a juicy atmosphere in place.

Cold front/dry line expected to continue moving east through
the morning. Forecast to be near Lusk to just east of Cheyenne
by 18Z and then through the Panhandle by 00Z or so.

Could be an early start today for severe storms as HRRR/RAP
simulated radar showing storms beginning to form along this cold
front around 19Z today across the southeast Wyoming plains and
then into the Panhandle 20Z-00Z. NAM MUCAPE up near 1700 J/KG
at 18Z in the Panhandle...peaking out around 2200 J/KG over the
northern Panhandle at 21Z.

Large hail and damaging downburst winds will be the primary
hazards this afternoon as a few supercells develop and move east
into the Panhandle. Need to be on the lookout for flash flooding
as well as PWATS well above 1.25 inches for a time this
afternoon.

Finally...the cold front/dry line pushes into the Panhandle with
storms coming to an end fairly quickly. HRRR showing a few
residual storms across Cheyenne County in the southern
Panhandle around 02Z. Any areas that received rainfall could see
stratus and fog tonight as winds do shift northeasterly for a
time behind the front.

Focus for showers Tuesday will be up into northeastern
Wyoming/southwestern South Dakota as upper shortwave tracks
across that area. Did go higher on PoPs over Converse and
Niobrara Counties into northern Sioux County in the Panhandle as
this shortwave tracks into northern Nebraska.

Wednesday looks to be hot and dry for the most part. Afternoon
humidity for most of southeast Wyoming forecast to be in the low
to mid teens. 700mb winds across southeast Wyoming 30-40kts...so
fire weather concerns will be on the increase. May need some
fire headlines for Wednesday in the next 12-24 hours for
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Issued at 245 AM MDT Mon Jul 1 2024

An upper-level trough is progged to dip down into the central CONUS
Wednesday night into the day Thursday. Cooler 700mb temperatures
will sink into the Rocky Mountain Region, leading to 700mb
temperatures in the single digits, compared to the 14-16C mark on
Wednesday. With northwesterly flow developing aloft as the trough
pushes easterly, several 500mb vorticity lobes will traverse
overhead, leading to increased chances for precipitation.
Additionally, an attendant cold front will sweep across Wyoming
strengthening the winds and turning them northwesterly. A breezy day
is expected for Thursday with surface high temperatures in the mid-
70s to low-80s area wide. Did decrease PoPs across the CWA as the
primary threat for precipitation will be Wednesday, with decreasing
odds for Thursday. Overall, Independence day looks mostly dry with
cooler temperatures making for an pleasant day across the region.

Upper-level northwesterly flow remain overhead for Friday, resulting
in similar temperatures as Thursday across the region. A few 500mb
vorticity lobes will traverse overhead through the northwest flow
and increase precipitation chances. Surface moisture looks to be
lacking on Friday, so shower and thunderstorm chances are very low.
Kept PoPs around 15% for much of the area as showers cannot be ruled
out, but look unlikely at this time. Northwesterly flow looks to
remain through the weekend as well, as an upper-level ridge builds
just off the coast of California. Along with a messier upper-level
flow regime and a building ridge, temperature will increase the
weekend, back into the 80s and 90s for much of the area. The warmer
700mb temperatures will stick around through the weekend into early
next week, favoring very warm temperatures. Surface moisture will
once again be lacking due to the dry northwesterly flow. While it
will be quite warm across the area, precipitation is not expected at
this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1131 PM MDT Sun Jun 30 2024

Forecast concerns with the 06Z TAFs will be low stratus in the
Panhandle this morning...followed by thunderstorms Monday
afternoon. Already getting IFR conditions at Sidney currently
and Alliance is on the verge of going down. Showers may keep
them up temporarily until they move off to the east. HRRR
showing IFR/LIFR conditions at both airports and possibly KBFF
if winds come around to the southeast. One more round of
thunderstorms this afternoon as a boundary pushes all moisture
east into central Nebraska. Will get better timing on the
upcoming 12Z TAFs.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Dense Fog Advisory until 8 AM MDT this morning for WYZ119.
NE...Dense Fog Advisory until 8 AM MDT this morning for NEZ054-055.

&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...AM
AVIATION...GCC
Hazardous weather outlook, Jun 30, 7:19 AM MDT, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
719 AM MDT Sun Jun 30 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-011330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
719 AM MDT Sun Jun 30 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop late this morning and track
east through the afternoon and evening hours. A few of these
storms will be strong to marginally severe and contain strong
gusty winds and possibly large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Expect daily chances for afternoon and evening thunderstorms for
the upcoming work week...mainly east of Interstate 25.
Thunderstorm coverage should become more isolated by Tuesday and
Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:07 PM MDTSpecial Weather StatementCYSAlbany23 min
Jun 30, 7:44 PM MDTSpecial Weather StatementCYSLaramie31 min
Jun 30, 7:54 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jun 30, 8:30 PM MDTSpecial Weather StatementCYSLaramie30 min
Jun 30, 8:37 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSLaramie38 min
Jul 1, 3:38 AM MDTDense Fog AdvisoryCYSLaramie4 hr
Jul 1, 12:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 1, 12:42 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 1, 2:33 PM MDTSpecial Weather StatementCYSNiobrara27 min
Jul 1, 3:06 PM MDTSpecial Weather StatementCYSLaramie24 min
Jul 1, 5:08 PM MDTSpecial Weather StatementCYSCarbon67 min
Jul 1, 5:59 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 1, 1:13 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jul 1, 1:40 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux32 min
Jul 1, 2:11 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux49 min
Jul 1, 2:42 PM MDTSevere Thunderstorm WarningCYSDawes33 min
Jul 1, 2:44 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSDawes3 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.